Feb 6, 2001
I discovered that I was HIV+ 10 months ago. At that time my viral load was 160,000. I started taking Viracept (Nelfinivir) and Combivir (3TC & AZT). My viral load dropped to non-detectable. However I have been experiencing numbness in my feet and toes, and recently tingling in my legs. Do you think this could be a side effect from the 3TC? If so, should I switch from 3TC to another drug? What drug therapy combination would you recommend?
Response from Dr. Boyle
This is not a common side effect of any of the medications you are on, but peripheral neuropathy has been reported with both Zidovudine and Epivir. If you are having difficulty with these, I doubt that you would do better with either Videx or Zerit (and remember that if you and your doctor decide to change only the Epivir that Zerit cannot be given with AZT), but if the symptoms are a significant problem you might consider trying them. Before any change, however, your physician should make sure that what you have is in fact peripheral neuropathy and should rule out other metabolic problems, drug reactions, etc. that can cause it. BB
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.